Alert archive / Minnesota / River Flood Watches in 2017

River Flood Watch 2, NWS Grand Forks, ND

March 3, 2017Clay County, Minnesota

NWS Grand Forks, ND issued this river flood watch at Mar 3, 2017, 10:28 AM CST for Clay County, Minnesota. It took effect at Mar 9, 2017, 9:00 AM CST. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 3, 2017, 10:28 AM CST (16:28 UTC)
In effect from
Mar 9, 2017, 9:00 AM CST
Expired
Mar 5, 2017, 10:13 AM CST
In force
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 76 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buffalo River (MN) near Dilworth (DILM5). The gauge peaked at 13.83 ft at Mar 2, 2017, 10:00 AM CST.

actionminormoderate10152003/0303/0403/0503/06
Action stage
12 ft
Minor stage
13 ft
Moderate stage
20 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05062000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

436 
WGUS63 KFGF 031628
FFAFGF


URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eastern North Dakota/Grand Forks ND
1028 AM CST FRI MAR 3 2017

...The National Weather Service in Grand Forks, ND has issued a flood
watch for these river locations in Minnesota...North Dakota...

  * Fargo...on the Red River...in Clay and Cass Counties
  * Dilworth...on the Buffalo River...in Clay County

 
.All the rivers in this forecast group are expected to rise 
 from snowmelt and thawing of ice in the drainage networks
 caused by warmer temperatures this weekend and early next 
 week. Right now, the points at Fargo and Dilworth have a 
 chance of getting to minor flood stage later in the period. 

 The segments in this product are river forecasts for selected
 locations in the watch area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

 - Listen to NOAA weather radio or commercial radio or TV 
   for the latest updates.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

This forecast does not account for ice jams that can 
quickly raise local river levels with little or no notice.

&&

MNZ003-NDZ039-050428-
/O.NEW.KFGF.FL.A.0001.170309T0000Z-000000T0000Z/
/FGON8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1028 AM CST FRI MAR 3 2017

The National Weather Service in Grand Forks, ND has issued a
* Flood Watch for
  The Red River at Fargo
* from Wednesday evening until further notice.
* At  9:15 AM Friday the stage was 16.6 feet.
* Minor flooding is possible.
* Flood Stage is 18.0 feet.
* Forecast...the river may reach Flood Stage by Wednesday evening.


&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         03/04  03/05  03/06  03/07  03/08  03/09  03/10

Red River
  Fargo             16.5   16.4   16.6   17.0   17.6   18.3   18.5


LAT...LON 4715 9673 4724 9683 4724 9694 4676 9689 4677 9671


$$

MNZ003-050428-
/O.NEW.KFGF.FL.A.0002.170309T1500Z-000000T0000Z/
/DILM5.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1028 AM CST FRI MAR 3 2017

The National Weather Service in Grand Forks, ND has issued a
* Flood Watch for
  The Buffalo River near Dilworth
* from Thursday morning until further notice.
* At  8:30 AM Friday the stage was 12.4 feet.
* Minor flooding is possible.
* Flood Stage is 13.0 feet.
* Forecast...the river may reach Flood Stage by late Thursday 
  morning.


&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         03/04  03/05  03/06  03/07  03/08  03/09  03/10

Buffalo River
  Dilworth          11.4   10.6   11.0   11.0   11.5   12.8   13.9


LAT...LON 4715 9682 4704 9681 4689 9669 4684 9652 4692 9650


$$
3 follow-up statements
197 
WGUS63 KFGF 040316
FFAFGF


URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eastern North Dakota/Grand Forks ND
916 PM CST FRI MAR 3 2017

...The flood watch continues for these river locations in 
Minnesota and North Dakota...

  * Fargo...on the Red River...in Clay and Cass counties
  * Dilworth...on the Buffalo River...in Clay County
 
.Additional rises to river levels are possible in the coming week at
Fargo and Dilworth due to thawing of ice in the drainage networks as
temperatures warm this weekend and early next week. These locations
may see rises above flood stage late next week but confidence remains
low due to questions on how much melting the area will see and any
forecast precipitation next week.

Stay tuned to the updated forecasts as more information becomes
available.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

 - Listen to NOAA weather radio or commercial radio or TV 
   for the latest updates.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

This forecast does not account for ice jams that can quickly
raise local river levels with little or no notice.

&&

MNZ003-NDZ039-051516-
/O.CON.KFGF.FL.A.0001.170309T0600Z-000000T0000Z/
/FGON8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
916 PM CST FRI MAR 3 2017

The Flood Watch continues for
  the Red River at Fargo
* from late Wednesday night until further notice.
* At 8:15 PM Friday the stage was 16.4 feet.
* Minor flooding is possible.
* Flood Stage is 18.0 feet.
* Forecast...the river may reach Flood Stage by early Thursday 
  morning.

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         03/04  03/05  03/06  03/07  03/08  03/09  03/10
  Fargo             16.2   16.2   16.6   17.1   17.8   18.3   18.1
  
  
LAT...LON 4715 9673 4724 9683 4724 9694 4676 9689 4677 9671


$$

MNZ003-051515-
/O.CON.KFGF.FL.A.0002.170309T1500Z-000000T0000Z/
/DILM5.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
916 PM CST FRI MAR 3 2017

The Flood Watch continues for
  the Buffalo River near Dilworth
* from Thursday morning until further notice.
* At 8:30 PM Friday the stage was 11.7 feet.
* Minor flooding is possible.
* Flood Stage is 13.0 feet.
* Forecast...the river may reach Flood Stage by late Thursday 
  morning.

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         03/04  03/05  03/06  03/07  03/08  03/09  03/10
  Dilworth          10.9   10.7   11.1   11.0   12.1   13.5     M 
  
  
LAT...LON 4715 9682 4704 9681 4689 9669 4684 9652 4692 9650


$$

Lee
463 
WGUS63 KFGF 041639
FFAFGF


URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eastern North Dakota/Grand Forks ND
1039 AM CST SAT MAR 4 2017

...The flood watch continues for these river locations in 
Minnesota...North Dakota...

  * Fargo...on the Red River...in Clay and Cass Counties
  * Dilworth...on the Buffalo River...in Clay County

 
.All the rivers in this forecast group are expected to rise 
 from snowmelt and thawing of ice in the drainage networks
 caused by warmer temperatures this weekend and early next 
 week. 
 
 Right now, only the Buffalo River at Dilworth and the Red River
 of the North at Fargo are expected to rise above flood stage.  
 However, there is uncertainty in the air temperature forecast and 
 in our estimation of moisture in the snowpack and drainage networks.   

 The segments in this product are river forecasts for selected
 locations in the watch area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

 - Listen to NOAA weather radio or commercial radio or TV 
   for the latest updates.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

This forecast does not account for ice jams that can 
quickly raise local river levels with little or no notice.

&&

MNZ003-NDZ039-060439-
/O.CON.KFGF.FL.A.0001.170309T0600Z-000000T0000Z/
/FGON8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1039 AM CST SAT MAR 4 2017

The Flood Watch continues for
  the Red River at Fargo
* from late Wednesday night until further notice.
* At 10:15 AM Saturday the stage was 16.3 feet.
* Minor flooding will be possible.
* Flood Stage is 18.0 feet.
* Forecast...the river may reach Flood Stage by early Thursday 
  morning.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         03/05  03/06  03/07  03/08  03/09  03/10  03/11

Red River
  Fargo             16.1   16.2   16.6   17.5   18.2   18.4   17.8


LAT...LON 4715 9673 4724 9683 4724 9694 4676 9689 4677 9671


$$

MNZ003-060439-
/O.CON.KFGF.FL.A.0002.170310T0200Z-000000T0000Z/
/DILM5.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1039 AM CST SAT MAR 4 2017

The Flood Watch continues for
  the Buffalo River near Dilworth
* from Thursday evening until further notice.
* At  9:30 AM Saturday the stage was 10.7 feet.
* Minor flooding will be possible.
* Flood Stage is 13.0 feet.
* Forecast...the river may reach Flood Stage by Thursday evening.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         03/05  03/06  03/07  03/08  03/09  03/10  03/11

Buffalo River
  Dilworth           9.9   10.2   10.2   10.4   12.1   13.4   13.5


LAT...LON 4715 9682 4704 9681 4689 9669 4684 9652 4692 9650


$$
733 
WGUS63 KFGF 051613
FFAFGF


URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eastern North Dakota/Grand Forks ND
1013 AM CST SUN MAR 5 2017

...The flood watch is cancelled for these river locations in 
Minnesota...

  * Dilworth...on the Buffalo River...in Clay County

...The flood watch continues for these river locations in 
Minnesota...North Dakota...

  * Fargo...on the Red River...in Clay and Cass Counties

 
.The segments in this product are river forecasts for selected
 locations in the watch area...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

 - Listen to NOAA weather radio or commercial radio or TV 
   for the latest updates.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

This forecast does not account for ice jams that can 
quickly raise local river levels with little or no notice.

&&

MNZ003-NDZ039-070413-
/O.CON.KFGF.FL.A.0001.170309T0600Z-000000T0000Z/
/FGON8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1013 AM CST SUN MAR 5 2017

The Flood Watch continues for
  the Red River at Fargo
* from late Wednesday night until further notice.
* At  9:15 AM Sunday the stage was 16.2 feet.
* Minor flooding will be possible.
* Flood Stage is 18.0 feet.
* Forecast...the river may reach Flood Stage by early Thursday 
  morning.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Mon    Tue    Wed    Thu    Fri    Sat    Sun
(month/day)         03/06  03/07  03/08  03/09  03/10  03/11  03/12

Red River
  Fargo             16.4   16.8   17.5   18.1   18.4   18.2   17.6


LAT...LON 4715 9673 4724 9683 4724 9694 4676 9689 4677 9671


$$

MNZ003-051643-
/O.CAN.KFGF.FL.A.0002.000000T0000Z-000000T0000Z/
/DILM5.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1013 AM CST SUN MAR 5 2017

The Flood Watch is cancelled for
  the Buffalo River near Dilworth
* At  9:30 AM Sunday the stage was 9.2 feet.
* Forecast...the river is forecast to reach a maximum stage of 11.9 
  feet by early Saturday morning.


&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Mon    Tue    Wed    Thu    Fri    Sat    Sun
(month/day)         03/06  03/07  03/08  03/09  03/10  03/11  03/12

Buffalo River
  Dilworth           9.1    9.0    9.1   10.4   11.6   11.9   11.8


LAT...LON 4715 9682 4704 9681 4689 9669 4684 9652 4692 9650


$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood watch went out at Mar 3, 10:04 AM CST, 24 minutes earlier.

Area forecast discussion, Mar 3, 10:04 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1004 AM CST Fri Mar 3 2017

.UPDATE...
Issued at 1002 AM CST Fri Mar 3 2017

Narrow band of light snow west of Minot to north of Bismarck. This
area will shift slowly east thru this evening. Just a short period
of light snow reaching the ground. Otherwise watching temps today
and they should reach the 20s with low 30s south.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CST Fri Mar 3 2017

Minimal impacts through the short term with low end snow chances
and temperatures main challenges. Warm advection -sn ahead of lee
trough currently still in Montana. With current progression of
trough have backed off on any pcpn reaching the forecast area
until noon or more likely later. When, if pcpn reaches the fa
later not anticipating any accumulations. With return flow and
warm advection temperatures should recover to seasonal averages.

Nam looks to be the odd model out on coverage of any -sn this
evening. Will maintain some low pops but confidence low. Otherwise
warm advection continues tonight and with anticipated cloud cover
minimum temperatures should hold in the 20s most areas.

.LONG TERM...(Saturday through Thursday)
Issued at 315 AM CST Fri Mar 3 2017

Significant warmup starts Saturday. Warm start, plenty of solar
and continued warm advection should combine for temperatures
climbing above average. Snow free areas should be able to climb
into the 40s with 30s elsewhere.

Sunday will be the warmest day with temperatures in the 40s and
50s.

Short wave lifting NE into the region Sunday night with upper
flow transitioning into a SW flow pattern will bring a return to
pcpn chances. With warm column phase will likely be liquid. At
this time any chances should be confined to the far NW towards
morning.

Surface low will lift NE through the fa Monday. Potential for pcpn
in warm sector somewhat in question with best chances across the
northern fa.

Weather impacts may increase significantly late monday afternoon
and Monday night as sharp cold front Crosses the FA. Will see pcpn
transition to snow and potential accumulations will depend on
surface low position and how much moisture is able to wrap around
low in deformation zone. Will also be wind on back side of fropa
so combo of snow and wind could result in visibility issues. Very
progressive nature of low and cold front will limit any potential
hazards to a relatively short period of time.

The Tuesday through Friday period starts off with upper air features
in poor agreement.  The position of a southern Canada upper low is
depicted over Sask/MB per ECMWF compared to nwrn Ont per GFS.  This
results in some timing differences of an initial upper short wave
ridge that will bring dry weather to the middle portion of next
week.  Both models then transition to a NW flow pattern as the upper
lows moves into the Hudson Bay area.  The model differences will
result in timing differences for a series of waves that will bring
chances of snow to the latter half of the week...as the pattern
becomes more zonal by Friday.  By mid to late week, ECMWF shows an
abundance of PAC moisture moving across the Canadian Rockies with
increasing chances of precip across mainly southern Sask and MB Thu
night into Friday.  The GFS shows a weaker clipper moving across the
area Wed night...with precip mainly across the north and
east...followed by a second wave bringing more widespread precip
across the region Thu night into Fri...when the ECMWF is further
north with the QPF.  Thus, confidence at this point is low by there
should be an increasing chance for precipitation late next week and
possibly across the northern portions of the CWA.  Daytime highs
will generally be in the 20s and 30s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 651 AM CST Fri Mar 3 2017

Kept conditions VFR through the period. -Sn this afternoon and
evening looking too spotty to mention in tafs at this point.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Voelker
LONG TERM...Speicher/Voelker
AVIATION...Voelker
Hazardous weather outlook, Mar 3, 7:03 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
703 AM CST Fri Mar 3 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041315-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
703 AM CST Fri Mar 3 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong cold front will cross the region later Monday into Monday
night. This system has the potential to produce a winter mix of
precipitation and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 10:28 AM CSTRiver Flood WatchFGFClay3 days

Nearby

River Flood Watches in Minnesota, 2017Every river flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.